Georgia, 2015

Damaging Winds in Georgia, May 18 to 19, 2015

May 18 to 19, 2015 · NWS TAE · 3 events in 3 counties and zones

Scattered convection developed across the tri-state area with isolated strong to severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered convection developed across the tri-state area with isolated strong to severe weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at May 18, 2:54 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, May 18, 2:54 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
354 PM EDT MON MAY 18 2015

.NEAR TERM [THROUGH TONIGHT]...
CLUSTERS OF STORMS INITIATING ON BOTH THE SEA BREEZE BOUNDARY AND
ALONG THE EASTERN EDGE OF A PASSING SHORTWAVE DISTURBANCE ACROSS
WESTERN GEORGIA WILL FESTER...WITH NEW DOWNSTREAM CONVECTION
OCCURRING ALONG OUTFLOW BOUNDARIES MOVING INTO A NEAR 90 HEATED AIR
MASS THROUGH SUNSET. REGIONAL SHOWER AND STORM ACTIVITY WILL DIE OUT
PAST 9 PM TONIGHT. SURFACE HIGH PRESSURE RIDGE CENTERED OVER THE
SOUTHEASTERN STATES WILL AID IN LAYING WINDS DOWN TO UNDER 5 KTS
LATE TONIGHT WITH THE POSSIBLE DEVELOPMENT OF A WEAK LAND BREEZE.
MINIMUM TEMPERATURES AROUND 70F...WITH SMALL DEW POINT DEPRESSIONS...
WILL ALLOW SHALLOW FOG TO REDEVELOP OVER MORE WIND PROTECTED INLAND
COUNTIES SHORTLY AFTER MIDNIGHT...ESPECIALLY IF THE AREA PICKED UP
DECENT RAINFALL TODAY.

.SHORT TERM [TUESDAY THROUGH WEDNESDAY NIGHT]...
RELATIVELY FLAT UPPER RIDGE WILL BE IN PLACE ACROSS THE FORECAST
AREA THROUGH THE MIDDLE OF THE WEEK. AT THE SURFACE, A WEAK
FRONTAL BOUNDARY WILL STALL OVER SE ALABAMA/SW GEORGIA. COMBINED
WITH PRECIPITABLE WATER VALUES OF 1.5-1.75 INCHES, THE RESULT WILL
BE SCATTERED AFTERNOON THUNDERSTORMS FOR BOTH TUESDAY AND
WEDNESDAY. BEST RAIN CHANCES EACH DAY WILL LIKELY BE FOCUSED NEAR
THE FRONTAL BOUNDARY. ON TUESDAY, THIS WILL LIKELY BE ACROSS THE
NORTHERN PORTIONS OF THE CWA. ON WEDNESDAY, THIS WILL SHIFT SOUTH
TO THE I-10 CORRIDOR AS THE BOUNDARY SAGS SOUTH. TEMPERATURES WILL
REMAIN SEASONABLY WARM WITH HIGHS IN THE UPPER 80S AND LOWER 90S.

.LONG TERM [THURSDAY THROUGH MONDAY]...
FLAT UPPER RIDGE WILL REMAIN IN PLACE ACROSS THE REGION THROUGH
THE WEEKEND. HIGH PRESSURE TO THE NORTH WILL PUSH A SLIGHTLY DRIER
LOW-LEVEL AIRMASS INTO THE FORECAST AREA BY LATE IN THE WEEK, WITH
ONLY SLIGHT RAIN CHANCES FOR FRIDAY INTO SATURDAY. TEMPERATURES
WILL REMAIN WARM WITH HIGHS IN THE UPPER 80S/LOWER 90S AND LOWS IN
THE UPPER 60S/LOWER 70S.

&&

.AVIATION...
[THROUGH 18Z TUESDAY] CONVECTION FIRING ALONG THE SEA BREEZE
FRONT TO IMPACT THE TLH...ABY...AND VLD TERMINALS. WIDELY
SCATTERED INLAND THUNDERSTORM ACTIVITY HAS DEVELOPED ALONG THE
EASTERN EDGE OF A WEAK SHORTWAVE DISTURBANCE MOVING INTO A HEATED
WESTERN GEORGIA AIR MASS IN THE UPPER 80S. STORM OUTFLOW BOUNDARY
COLLISIONS/INTERACTIONS MAY KEEP LATE AFTERNOON STORMS ALIVE AN
HOUR OR TWO PAST SUNSET. THE ONLY INLAND HUB WITH A LOW CHANCE OF
CONVECTION WILL BE DHN AS IT LIES TO THE WEST OF THE SOUTHERN END
OF THIS SHORTWAVE-INDUCED CONVECTION. LOSS OF HEATING WILL HAVE
THUNDERSTORMS QUICKLY DISSIPATING THROUGH 8 OR 9 PM. REGIONAL HIGH
PRESSURE WILL AID IN DECOUPLING MID-LATE EVENING WINDS...A CHANCE
FOR NEAR SUNRISE SHALLOW FOG DEVELOPMENT OVER MORE INTERIOR HUBS
TLH AND VLD WHERE GROUND MOISTURE RESIDES FROM TODAY'S RAIN. A
WEAK BACKGROUND WIND WILL AGAIN INCREASE THE ODDS OF SCATTERED
STORM DEVELOPMENT TOMORROW (OR ONCE MID 80S ARE MET) EITHER ALONG
THE SEA BREEZE BOUNDARY AND/OR IN THE VICINITY OF ABY AND VLD UPON
TODAY'S OLD GUST FRONT BOUNDARIES.

&&

.MARINE...
WEST TO NORTHWEST FLOW WILL CONTINUE THROUGH THE MIDDLE OF THE
WEEK. A WEAK FRONT WILL APPROACH THE WATERS LATE WEDNESDAY, WITH
A MODEST INCREASE IN WESTERLY WINDS EXPECTED OVER THE EASTERN
WATERS. THEREAFTER, LIGHT OFFSHORE FLOW WILL DEVELOP FOR THE END
OF THE WEEK, MODULATED BY THE SEABREEZE NEAR THE COAST EACH
AFTERNOON.

&&

.FIRE WEATHER...
MINIMUM RELATIVE HUMIDITY WILL REMAIN FAIRLY HIGH WITH SCATTERED
SHOWERS AND THUNDERSTORMS DURING THE DAYTIME HOURS. THERE IS NO
POTENTIAL FOR RED FLAG CONDITIONS.

&&

.HYDROLOGY...
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE NEXT SEVERAL DAYS ARE
NOT EXPECTED TO HAVE A SIGNIFICANT IMPACT ON AREA RIVERS AND
STREAMS.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   71  92  69  92  71 /  10  30  20  40  20
PANAMA CITY   73  86  71  85  71 /  10  20  20  30  10
DOTHAN        69  90  68  90  69 /  20  40  20  30  20
ALBANY        70  91  68  91  69 /  30  40  20  30  20
VALDOSTA      69  92  69  93  70 /  40  40  20  40  20
CROSS CITY    69  91  69  90  70 /  20  40  20  40  20
APALACHICOLA  72  87  72  86  72 /   0  20  20  30  10

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HIGH RIP CURRENT RISK UNTIL MIDNIGHT EDT TONIGHT FOR COASTAL
     GULF.

GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...BLOOD
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...BLOOD
MARINE...CAMP
FIRE WEATHER...LAMERS/MERRIFIELD
HYDROLOGY...CAMP

In the hours before

Special weather statement, May 18, 3:59 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
459 PM EDT MON MAY 18 2015

GAZ156>158-182145-
GRADY GA-DECATUR GA-THOMAS GA-
459 PM EDT MON MAY 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRADY...EAST CENTRAL
DECATUR AND CENTRAL THOMAS COUNTIES UNTIL 545 PM EDT...

AT 459 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR
BAINBRIDGE TO NEAR THOMASVILLE...AND MOVING NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CAIRO...THOMASVILLE...BAINBRIDGE...WHIGHAM...CLIMAX...NEWARK...
PRINCES STILL...DILLON...PASCO...PINE PARK...THOMASVILLE MUNICIPAL
AIRPORT...DAWESVILLE...GRADY CO AIRPORT AND NICKLEVILLE.

LAT...LON 3097 8453 3091 8382 3077 8394 3082 8456
TIME...MOT...LOC 2059Z 235DEG 10KT 3089 8447 3082 8391

08-LAMERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
May 18, 4:18 PM EST to 4:55 PM EST
Where
Decatur County, 2.24 mi SE of Bainbridge to 2.04 mi SE of Lynn
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
30.878, -84.542

Several trees were blown down in Bainbridge from a storm moving from southeast to northwest through the area. Trees were blown down near Shotwell and Monroe Street as well as Belcher Lane, Alday Road, and MLK Drive. The tree on MLK Drive was described as very large.

Thunderstorm Wind, Brooks

When
May 18, 5:54 PM EST
Where
Brooks County, 1.49 mi WNW of Morven
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.951, -83.512

Trees were blown down at Cooper and Jackson Road.

Thunderstorm Wind, Berrien

When
May 19, 2:50 PM EST
Where
Berrien County, 4 mi E of Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
31.200, -83.182

The public reported a few trees down across private property and a road east of Nashville, GA.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566819, 566817, 566834.